Indiana, 2019

Flash Flood and Damaging Winds in Indiana, September 27 to 28, 2019

September 27 to 28, 2019 · NWS IWX · 11 events in 2 counties and zones

Weak, low amplitude southwest flow short wave kicked out of Missouri during the day. A 50 knot southwesterly low level jet developed Friday evening and resulted in continued warm/moist advection in pre-frontal environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Weak, low amplitude southwest flow short wave kicked out of Missouri during the day. A 50 knot southwesterly low level jet developed Friday evening and resulted in continued warm/moist advection in pre-frontal environment. Upper level jet dynamics also became more favorable by Friday evening in broad right entrance region of upper level jet. PWATs again with this event were highly anomalous for late September, in the 1.75-2 inch range. While several rainfall reports in the two to four inch range were common across parts of the area, recent dry conditions help limit some of the flash flood threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 27, 6:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 27, 6:33 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
733 PM EDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 645 PM EDT Fri Sep 27 2019

Showers and thunderstorms are expected through the overnight
hours. A few strong to severe storms are possible through the
early overnight hours with isolated large hail and gusty winds as
the main threats. The biggest concern however will likely be
locally heavy rainfall and flooding. There also is some concern
for flash flooding especially from northwest Indiana into
southwest Lower Michigan. Additional showers and thunderstorms
are possible Saturday into early Sunday. Low temperatures tonight
will only drop into the mid and upper 60s. High temperatures on
Saturday will range from around 70 across far southwest Lower
Michigan to the lower 80s across northeast Indiana and portions of
northwest Ohio.

&&

.UPDATE...
Issued at 730 PM EDT Fri Sep 27 2019

Initial cluster of showers and storms marking leading edge of
steeper mid level lapse rates has brought pockets of heavy
rainfall of 1 to 2 inches, with localized radar estimated 3+ inch
amounts across west central Indiana (Pulaski County). Persistent
isentropic ascent over associated outflow boundary also aided in
training of these cells. With initial advective forcing beginning
to shift across northwest Ohio, attention for late evening/early
overnight will turn to northeast Illinois/northwest
Indiana/southwest Lower Michigan. Sheared, low amplitude wave
lifting across west central Illinois will continue to promote
renewed convective development from west central Illinois into
northwest Indiana. Robust shear profiles exist in association
with low level jet in pre-frontal environment, with axis of
steepest mid level lapse rates orienting itself across NW
Indiana/SW Lower Michigan late evening/early overnight. This low
level jet will also help advect a 750-1500 MLCAPE axis
northeastward into far northwest portions of the forecast area
late this evening. In mixed layer sense, still expecting enough
convective inhibition to mitigate true surface based
convective/tornado threat. Perhaps greatest concern in terms of
severe threat next several hours will be potential of isolated
large hail given combination of increasing instability,
orientation of steepest mid level lapse rates, and the possibility
of at least elevated supercell structures aiding large hail
formation. Already monitoring one storm that appears to be
producing very large hail northwest of Kankakee IL as of this
writing. Greatest severe threat should exist locally in the 01Z-
05Z period with hail as first order threat, followed by isolated
damaging wind gusts. A very brief window may still exist for
isolated tornado potential far west late this evening, but
confidence is very low.

Heavy rain will be the primary concern overnight as highly
anomalous 1.75 to 2 inch PWATS axis settles across northwest half
of the area. Large portion of shear parallel to approaching
boundary should promote cell mergers overnight with heavy rainfall
potential. Expecting areas which received heaviest rainfall
earlier today to at least get a brief break from heavier rain late
this evening, but southeast progression of frontal forcing will
shift this threat across these areas overnight. No changes
currently anticipated to flash flood watch although an eventual
slight eastward expansion may be needed.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Sep 27 2019

Forecast is focused on the first 24 hours of the forecast. There are
two main hazards that could affect portions of the area during that
timeframe: Strong to Severe Storms, and Flash Flooding.

There are two rounds of convection anticipated. This first round
is the convection currently moving across the area and stretching
back into IL. The second round is expected along a slow moving
cold front late this evening/overnight.

With this first round, storms will remain initially elevated while
spreading eastwards as dewpoints in the 60s are still in east-
central IL. BUFR sounding show instability within the EML ranges
between 500 and 1000J/kg this afternoon and increases towards
1500 J/kg just prior to 00Z. Decent 0-6km and 0-3km shear of 30 to
35kt are in place across northern IN, southern Lower MI, and NW
OH and hodographs within the EML are shown to be unidirectional.
This setup would point primarily to a large hail and possibly a
damaging wind risk. So far storms have struggled to produce hail
over the size of nickels (Peoria, IL), but further destablization
is anticipated as we move further into the afternoon hours. There
is a narrow window around 00Z where low level dewpoints in the
mid-60s surge into the western zones and storms could become
surface based. Should this occur, then all hazards would be on the
take. Confidence is low, but worth a mention, as this will be a
very narrow window as soundings should low level winds veering
quickly around 00Z.

Storms with this round has shown the ability to produce locally
heavy rainfall given increasing moisture advection. These storms
should remain progressive, but recent RADAR trends show storms
could become stalled over the same location.

The second round of storms is expected this evening and overnight as
a cold front slowly drifts southwards.

The severe risk looks conditional with this round given the loss of
daytime heating, and weak height rises aloft. With that being said,
there remains decent enough instability and deep layer shear in
place for a strong to severe storm. Hail and damaging wind gusts
should  be the main hazards especially given increased precip
loading of the downdrafts bringing the 40-50kt LLJ to the surface.
RUC 0-1km storm relative helicity will also be on the rise from
00Z to 06Z so there is a low, non-zero, chance for a brief tornado
generally west of HWY 31.

Looking at the flooding risk with this round: Models show a classic
Maddox frontal type heavy rain scenario this evening and overnight.
This is from the combination of surging surface dewpoints, 850mb
advection of Gulf of Mexico moisture, a Pacific moisture
teleconnection at 500mb, and a slow moving frontal boundary. Given
these factors it's no surprise models show PWATs in the 1.75" to
2" range early this afternoon into Saturday. Late this evening
and overnight, the cold front will slowly enter the CWA. Storm
motions at that time will become parallel to the front which will
result in a prolonged period of storm training. Storm totals
have been on the up-tick throughout the day and have trended with
them. The result is up to 2 inches expected west of a White
County to Kosciusko County, IN to Cass County, MI line. Lower
amounts are expected east of this line. If the up-tick continues
in model output then amounts will need to be adjusted.

Considering the potential rainfall from both rounds of storms,
have decided to issue a Flash Flood Watch for locations west of a
White County to Kosciusko County, IN to Cass County, MI for this
afternoon through late tonight.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Sep 27 2019

Front remains stalled over the area on Saturday with scattered
storms possible. Cold front start to move back north on Sunday as
high pressure builds over the southeastern US. An isolated storm
can't be ruled out across the NW. Monday through Tuesday continue
to look very warm and dry. High temperatures could threaten a few
records. Wednesday and Thursday sees the high shift to the east
and allow another cold front to slide across the area with
associated storms. Friday into the weekend, look pleasant as
temperatures drop back towards normal for early October.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 650 PM EDT Fri Sep 27 2019

Difficult forecast for terminals regarding duration of thunder as
complicated setup continues to unfold this evening. Area of
showers and thunderstorms marking the eastward expansion of
sharp increase in elevated instability continues to track eastward
across northeast Indiana early this evening. Outflow boundary
deposited from this convection along with fairly strong low level
jet as allowed renewed storm development across northwest Indiana
and these cells have trained over the same locations just south of
the Route 30 corridor. Would expect a few more hours of
thunderstorms at KFWA to begin this period with perhaps a break
after 03Z.

Focus late evening and especially overnight should eventually
shift back across northwest Indiana into south central Lower
Michigan where sheared upper level wave lifts northeast from
Missouri and slowly southeast sagging frontal boundary result in
renewed thunderstorm development. This should provide a period of
storms at KSBN in the 04Z-08Z time window and eventually posing
best threat of more organized thunder at KFWA in the 07Z-10Z
period. Showers and storms should diminish after 10Z with a
continued chance of scattered showers into Saturday as front
stalls across the area. MVFR cigs are expected to accompany the
front tonight from northwest to southeast with a period of IFR
cigs also possible at KSBN late tonight/early Saturday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 5 AM EDT /4 AM CDT/ Saturday for
     INZ003>005-012>016-020.

MI...Flash Flood Watch until 5 AM EDT Saturday for MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...Marsili
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 27, 2:40 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Fri Sep 27 2019

INZ003>005-012>016-020-MIZ077-078-281945-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Berrien-Cass MI-
340 PM EDT Fri Sep 27 2019 /240 PM CDT Fri Sep 27 2019/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected this afternoon through the overnight
hours. Heavy downpours will be capable of producing flash flooding.

A strong to severe storm is possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Sunday, and then
again on Wednesday and Thursday. Hazardous swimming conditions are
possible along Lake Michigan beaches Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-017-018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-281945-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
340 PM EDT Fri Sep 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon through the overnight
hours. Storms could become strong to severe this afternoon and
evening. Storms will also be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Sunday, and then
again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Fri Sep 27 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous conditions for small craft are possible on Saturday, and
again Wednesday afternoon into Thursday.

There are chances for showers and thunderstorms Saturday and Sunday,
and then again on Wednesday and Thursday.

In the hours before

Local storm report, Sep 27, 4:57 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 PM EDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       AKRON                   41.04N 86.02W
09/27/2019  M1.08 INCH       FULTON             IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL. STILL RAINING.

&&

NDM
Local storm report, Sep 27, 4:59 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       OSCEOLA                 41.67N 86.08W
09/27/2019  M1.04 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL. STILL RAINING.

&&

NDM
Local storm report, Sep 27, 6:04 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 PM EDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       AKRON                   41.04N 86.03W
09/27/2019  M1.83 INCH       FULTON             IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

NDM

The radar

The Northern Indiana radar (KIWX), 20 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
September 27, 7:35 PM EST to 7:36 PM EST
Where
Elkhart County, 0.86 mi NW of Benton
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -85.780

The Automated Weather Observation System at the Goshen airport recorded at 58 mph wind gust.

Thunderstorm Wind, St. Joseph

When
September 27, 9:10 PM EST to 9:11 PM EST
Where
St. Joseph County, 2.06 mi E of (Sbn)michiana Arpt S
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.700, -86.280

The public reported trees and power lines were blown down in the area.

Thunderstorm Wind, St. Joseph

When
September 27, 9:10 PM EST to 9:11 PM EST
Where
St. Joseph County, 1.72 mi SW of Roseland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -86.270

A trained spotter reported large tree branches were down, blocking the intersection of Oakmont and Beverly Place.

Thunderstorm Wind, St. Joseph

When
September 27, 9:10 PM EST to 9:11 PM EST
Where
St. Joseph County, 2.07 mi NE of (Sbn)michiana Arpt S
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -86.290

A trained spotter reported trees and power lines down.

Thunderstorm Wind, St. Joseph

When
September 27, 9:15 PM EST to 9:16 PM EST
Where
St. Joseph County, 0.52 mi E of Maple Lane
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.700, -86.220

A trained spotter measured a 61 mph wind gust.

Thunderstorm Wind, St. Joseph

When
September 27, 9:16 PM EST to 9:17 PM EST
Where
St. Joseph County, 3.17 mi SSE of South Bend
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.630, -86.220

A trained spotter recorded a 64 mph wind gust.

Thunderstorm Wind, St. Joseph

When
September 27, 9:20 PM EST to 9:21 PM EST
Where
St. Joseph County, 1.03 mi E of Maple Lane
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.700, -86.210

The public reported trees were uprooted or snapped with some roof shingles blown off.

Thunderstorm Wind, Elkhart

When
September 27, 9:32 PM EST to 9:33 PM EST
Where
Elkhart County, 1.38 mi S of (Ekm)elkhart Muni Ar
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.700, -86.000

Local media reported large tree branches down near Beardsley and West streets.

Thunderstorm Wind, St. Joseph

When
September 27, 9:37 PM EST to 9:38 PM EST
Where
St. Joseph County, 1.03 mi E of Maple Lane
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.700, -86.210

The public reported some shingle damage and smaller tree limbs broken.

Thunderstorm Wind, Elkhart

When
September 27, 9:55 PM EST to 9:56 PM EST
Where
Elkhart County, 0.15 mi NNW of Millersburg
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.522, -85.701

An off duty NWS employee estimated wind gusts to 70 mph.

Flash Flood, Elkhart

When
September 27, 10:45 PM EST to September 28, 5:00 AM EST
Where
Elkhart County, 2.29 mi WSW of Waterford Mills to 2.27 mi NNE of Millersburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.537, -85.871

Three to nearly 5 inches of rain fell over a several hour period, causing numerous areas of basement flooding as well as several creeks and streams to overflow. Some road closures did occur for a few hour period during the height of the rainfall. Conditions subsided prior to sunrise.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851505, 851499, 851500, 851501, 851506, 851507, 851502, 851503, 851504, 851508, 851509.